Indiana, 2020

Damaging Wind in Indiana, July 21, 2020

July 21, 2020 · NWS LOT · 1 event in 1 county or zone

A line of strong to severe thunderstorms moved across central Indiana during the early afternoon of July 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of strong to severe thunderstorms moved across central Indiana during the early afternoon of July 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 21, 6:49 AM EST, 5 hours 44 minutes earlier.

Area forecast discussion, Jul 21, 6:49 AM EST, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
649 AM CDT Tue Jul 21 2020

.MESOSCALE DISCUSSION...
515 AM CDT

Have been monitoring a small cluster of elevated thunderstorms
lifting out of north-central Missouri which seem to be tied to a
subtle shortwave near Kansas City with an added assist from aloft
from rather robust divergence around 200 mb. Mid-level flow is
still fairly weak but is forecast to increase a bit through the
rest of the morning hours. Recent lightning trends have been
downwards with some warming noted in the IR loops, but these
storms do exist within a region of analyzed 1000-1500 J/kg of
MUCAPE which is forecast to continue to slosh eastward with time.
Latest timing brings this cluster of storms towards a Streator-
Gibson City line towards the 11 AM-12 PM time frame. Latest
indications have this activity just outpacing the main instability
axis, but we will need to keep an eye on this activity given the
forecast increases in effective deep layer shear (towards 35-40
kt) oriented favorably orthogonally to any potential complex which
could facilitate some additional storm organization through the
mid-late morning hours supporting at least a non-zero threat for
some gusty winds into our extreme far southwestern counties.

Carlaw

&&

.SHORT TERM...
323 AM CDT

Through Wednesday...

A lead shortwave (which brought a quite a few picturesque funnel
clouds to parts of the area Monday afternoon) is finally peeling
east of the region early this morning. Associated very modest warm
advection on its eastern periphery continues to support an
expansive mid and upper-level cloud deck, as well as some
occasional sprinkles. These should continue to end here as the
associated vort max exits our area over the next few hours.

The earlier elevated instability axis has mostly been shunted just
south and west of the CWA border at this time, although this will
gradually slosh back north and eastward through the day as the
925-850 mb flow orients more southwesterly ahead of our next
disturbance. Have been watching some showers/isolated storms
developing across parts of central Illinois off to our south and
west, and these seem to be developing under the southern flank of
a rather potent 200-250 mb jet streak screaming across Minnesota.
Could envision these continuing to fester this morning, possibly
developing into clusters through and just after daybreak. Given
the location of the aforementioned instability axis, would
anticipate these slowly fizzling with time and northeastward
extent, but have painted some low (20-30%) chance PoPs across our
far southern tier of counties early this morning to account for
this activity.

Have generally pared precipitation chances back from late this
morning and into the early-mid afternoon hours and relegated them
to mainly well south of I-80. Activity currently developing into
northwest Missouri may persist and make a run at our far southern
counties very late this morning and early afternoon, but again
instability should still be somewhat meager at that point.

Forecast evolution for later this afternoon and evening does
remain a bit unclear still at this juncture, but will be greatly
influenced by ongoing upstream convection and an associated
shortwave/MCV across eastern Nebraska. A very loose timing of the
salient convective elements across southeast Nebraska brings the
core of the MCV/vort max into our far southwest towards 21-23z,
although this is still low confidence given that things are still
amalgamating at this point. This feature will likely be
encountering the returning theta-e/instability axis late this
afternoon into the mid-evening hours sort of a "just-in-time"
instability return for our area. MLCAPE values of perhaps
1500-2000 J/kg may develop into parts of the area during this
period, and while deep layer shear won't be off the charts, 500 mb
flow around 35 kts, and just about as much if not more down
around 700 mb could support some quick-moving multicell
clusters/bowing segments with the arrival of the main vort max.
Should sufficient destabilization take place which, even without
lots of sunshine, looks probable given the reservoir of low to mid
70s upstream, a strong to severe wind gust threat could
materialize for locales perhaps south of a Dixon to Valparaiso
line during the 4-9 PM time frame. Farther north, instability will
become an issue, which should help temper the strong-severe
potential. We'll have to keep an eye on the lake breeze region,
however, as backed surface winds could help augment low-level
helicity values although the tornado threat overall should remain
fairly low given rather small hodographs owing to the lack of more
appreciable low-level flow.

The next item of note is at least a low potential for some
isolated instances of flash flooding this afternoon and evening,
but will be conditional upon how this MCS/area of thunderstorms
orients and develops today. Our region will remain under the
favorable right entrance region of the seasonably strong upper jet
across Lake Michigan which will keep strong divergence going
through the evening hours with an associated robust ageostrophic
mass response noted through a deep layer. There have been at least
episodic hints in the guidance of the 850 mb theta-e axis
attempting to lay out more west-to-east south of I-80 this
evening, although this signal has been somewhat ephemeral, showing
itself in some runs and then gone the next. From a conceptual
standpoint, however, should this west-east orientation take place,
we'd have to keep an eye on our south of I-80 locales for a
training/flash flood potential given the robust upper jet dynamics
in place, at least modest low-level mass response, and very
high/near record PWAT airmass in place.

Should cloud cover thin sufficiently late tonight, a threat for
fog may materialize, but confidence in this was too low to
introduce into the grids at this time. Should develop some pretty
expansive Cu/StratoCu through the day on Wednesday under a
strengthening subsidence inversion. Could squeeze out some showers
as far north as I-88 during the afternoon, but the main potential
for isolated to scattered storms will likely remain relegated
south of I-80 within the lingering moist axis.

Carlaw

&&

.LONG TERM...
301 AM CDT

Wednesday night through Monday...

The primary forecast concern in the extended period is the likely
return to some significant heat and humidity this weekend.

A cold front is expected to shift southward over the area into
Wednesday morning. This boundary is then expected to sag south into
central IL by Thursday. In its wake, a bit cooler and slightly less
humid airmass will work in across northern IL and northwestern IN
for Wednesday and Thursday. As a result, the main shower and
thunderstorm chances look to primarily be limited to my southern
areas in closer proximately humid airmass in the vicinity of the
surface front.

By Friday the weather pattern across the central CONUS begins to
change as upper level heights build across the region in response to
a strengthening subtropical ridge. Forecast guidance continues to
advertise a 594+ DAM 500 MB ridge becoming centered right across the
central Mississippi Valley for the weekend. This pattern will
support a return to significant heat and humidity to the area, for
the weekend. The focus for organized convection for the weekend
should be north of the area, though a few showers and storms may be
possible over the area Friday night into Saturday as the thermal
ridge begins to shift eastward into the area. While this potential
heat is still a few days away, it appears that the heat could peak
on Sunday, when temperatures could top out in the 90s with heat
indices approaching the 105 mark.

The significant heat could ease across the area early next week as
the subtropical ridge begins to become suppressed by a disturbance
shifting eastward across southern Canada. While this would bring an
end to the extreme heat, it also looks like we could be in for a
period of active weather with heavy rain producing thunderstorms
possibly on Monday as a cold front could shift southward over the
area. There is certainly a lot to iron out with the forecast for,
and timing of, convection this far in advance, but typically the
transition out of a hot and humid airmass can come with strong
storms and very heavy rainfall.

KJB

&&

.AVIATION...
For the 12Z TAFs...

Forecast concerns through the period continue to include...
-The chances scattered showers late this morning, then more
 showers and possible thunderstorms later this afternoon into
 this evening.
-Wind direction changes later today into this evening.

Some scattered showers and thunderstorms have been developing over
the past couple hours across portions of west central IL early
this morning. This appears to be associated with a corridor of
enhanced warm and moist advection along the northern periphery of
the instability gradient. It remains unclear as to how far
northeast this activity will progress this morning before
weakening. For this reason, we have maintained the VCSH mention
in the TAFs later this morning to account for the possibility of
some of these remnant showers getting into the vicinity of the
terminals.

An additional area of showers and thunderstorms currently ongoing
across northeastern MO appear to be associated with eastward
moving disturbance over northwestern MO. This activity could
maintain itself, or even strengthen as it moves eastward over IL
this morning. While confidence is not the highest with the
evolution of these storms this morning, it does appear that this
activity would remain south of the terminals.

Otherwise, the better time period for a period of showers and
thunderstorms near the terminals will be late this afternoon into
this evening. This chance will be associated with the approach of
another weather disturbance now over southeastern NE. The best
chance for thunderstorms and heavier rainfall look to be mainly
south of the terminals. However, thunderstorms will still be
possible at the Chicago area terminals into this evening. We
continue to mention this threat in the PROB30 group.

Aside from the timing of precipitation today, the wind directions
at the Chicago area terminals could be a bit challenging today.
While we will start the day off with an easterly wind, it appears
that the directions will trend/shift more south-southeasterly
during the late afternoon period, then south-southwesterly later
this evening and overnight. Unfortunately, the exact timing of
these wind shifts is of somewhat low confidence at this time.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 21, 11:57 AM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1157 AM CDT Tue Jul 21 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-221700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1157 AM CDT Tue Jul 21 2020 /1257 PM EDT Tue Jul 21 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to one inch diameter.
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

The first round of storms moving through mainly southern portions
of the area during the early afternoon is expected to be followed
by another round later in the day. Damaging winds are the primary
concern with these storms, though some isolated hail to the size
of quarters is possible. Very heavy rainfall will also accompany
these storms, and this may result in some localized areas of flash
flooding, especially in areas that experience multiple storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...
  Limited Thunderstorm Risk.
Friday and Saturday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Sunday and Monday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.

DISCUSSION:

Periodic small chances of thunderstorms will continue Wednesday
and Thursday, mainly south of I-80. Low chances for spotty storms
continue Friday and through the weekend, though most will remain
dry. A better chance for storms returns Sunday night and Monday.

Hot and increasingly humid conditions are likely to return to the
area for the weekend. Heat indices may exceed 100 degrees,
especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening, especially
toward southern portions of the outlook area south of I-80.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the east at 35 to 40 mph.

LMZ740>745-221700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1157 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 40 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Friday through Monday...
  Limited Thunderstorm Risk.

Lenning

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 21, 11:20 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1120 AM CDT Tue Jul 21 2020

ILZ033-039-211700-
Iroquois IL-Ford IL-
1120 AM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR FORD AND SOUTHWESTERN IROQUOIS
COUNTIES UNTIL NOON CDT...

At 1119 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Saybrook to Mahomet. Movement was northeast at
40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Paxton, Gibson City, Buckley, Melvin, Loda, Roberts, Elliott, Sibley
and Clarence.

Including the following interstate...
 I-57 between mile markers 258 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4062 8846 4062 8791 4049 8791 4049 8794
      4040 8793 4040 8846
TIME...MOT...LOC 1619Z 245DEG 36KT 4041 8854 4019 8838

LENNING
Special weather statement, Jul 21, 12:07 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1207 PM CDT Tue Jul 21 2020

ILZ033-INZ019-211745-
Iroquois IL-Benton IN-
1207 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IROQUOIS AND BENTON
COUNTIES UNTIL 1245 PM CDT/145 PM EDT/...

At 1207 PM CDT/107 PM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Milford to near
Danville. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fowler, Milford, Otterbein, Oxford, Boswell, Earl Park, Stockland,
Woodland, Wellington, Ambia, Dunnington, Wadena, Claytonville,
Swanington, Templeton and Raub.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4049 8753 4049 8783 4072 8786 4074 8753
      4074 8710 4048 8709 4048 8753
TIME...MOT...LOC 1707Z 260DEG 42KT 4056 8775 4021 8765

LENNING

The radar

The Indianapolis radar (KIND), 122 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 21, 12:33 PM EST
Where
Benton County, 0.25 mi ESE of Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.519, -87.245

A tree was blown down in Oxford along State Road 352 near State Road 55.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904152.